| Model Number |
PVF-XL |
| Medical Device Problem Code |
Incomplete Coaptation (2507)
| Health Effect - Clinical Code |
Aortic Valve Insufficiency/ Regurgitation (4450)
| Date of Event |
08/21/2024
Type of Reportable Event
Malfunction
Event or Problem Description
The manufacturer was informed of an attempt to implant a perceval plus prosthesis size xl during a surgery performed through mics approach.Based on the information received, cabg was performed prior to perceval implant.No difficulties were encountered during the valve collapsing and positioning, nor during the sizing procedure.No abnormal geometries or anatomical features were noted on the patient¿s native aortic anulus and valve.Reportedly, after implant a massive central leak occurred which led to the decision to explant the prosthesis.No information is available to the manufacturer regarding the replacement device.As per information received, the patient was not affected in consequence of the event, which caused a delay in surgical time of approximately 40 minutes.No diagnostic images, both pre-operative and intra-operative, are available to the manufacturer for analysis at this stage.
Additional Manufacturer Narrative
The manufacturing and material records for the device involved in this event, as they pertain to the reported issue, were retrieved and reviewed by the manufacturer¿s quality engineering.The results confirmed that this prosthesis satisfied all required material, visual, and performance standards at the time of manufacture and release.
Event or Problem Description
The manufacturer was informed of an attempt to implant a perceval plus prosthesis size xl during a surgery performed through mics approach.Based on the information received, cabg was performed prior to perceval implant.No difficulties were encountered during the valve collapsing and positioning, nor during the sizing procedure.No abnormal geometries or anatomical features were noted on the patient¿s native aortic anulus and valve.Reportedly, after implant a massive central leak occurred which led to the decision to explant the prosthesis.No information is available to the manufacturer regarding the replacement device.As per information received, the patient was not affected in consequence of the event, which caused a delay in surgical time of approximately 40 minutes.Reportedly, at the visual inspection performed after explant one of the leaflets appeared shorter than the others.No diagnostic images, both pre-operative and intra-operative, are available to the manufacturer for analysis.
Additional Manufacturer Narrative
The device involved in the reported event was returned to the manufacturer for analysis and was received in the provided explant kit inserted in the original plastic jar filled with an unknown liquid.The returned prosthetic valve appeared in acceptable conditions, although the jar was not adequately filled to ensure the product remained fully submerged in liquid, regardless of its position during transport.After decontamination, the valve was visually inspected without detecting macroscopic anomalies and/or pre-existing defects according to specifications.The height of each leaflet was checked using the specific tool and was found to be compliant.One of the leaflets was at the tolerance limit, which could explain the comment received with the event description about one leaflet appearing shorter than the others.The relyon accessories used with the involved perceval prosthesis were also returned and were examined.Both components, collapser and delivery system, were functioning normally and, as such, can be considered not involved as a possible cause or contributory cause of the reported event.A hydrodynamic testing was conducted on the pvf-xl prosthesis to verify the valve competence.The effective orifice area (eoa) at 70 bpm, 5.0 l/min of cardiac output and mean backpressure of 100 mmhg was 3.97 cm2, above the iso 5840:2021 minimum requirement 1.75 cm2 for an equivalent valve size.For a cardiac output of 5.0 l/min and mean aortic pressure of about 100 mmhg, the regurgitant fraction was 5.9 % , which is below the requirement of iso 5840:2021 (rf% < 15%) for a prosthesis of equivalent tad.No anomalies were observed during the whole cardiac cycle under normotensive conditions.Under hypotensive testing conditions, an incomplete opening of one of the leaflets was detected.No coaptation abnormalities, which could induce regurgitation, were observed in both normotensive and hypotensive conditions.According to the manufacturer¿s experience, the incomplete opening observed in hypotensive conditions can be reasonably traced to a stiffening of the pericardium possibly due to non-optimal storage conditions before or during the shipment of the returned product.This was further confirmed from the comparison with the images of the test carried out before the release of the prosthesis (steady flow test).It should be noted that the aforementioned stiffening of the pericardium can be considered a worst-case scenario for the hydrodynamic testing performed.Based on the performed analysis, the reported event cannot be explained by any factor intrinsic to the involved device because no anomalies were identified from the review of the manufacturing records, including the steady flow test, and the claimed issue (massive central leak) was not observed during the investigation carried out (i.E.Hydrodynamic test).